Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 30, NWS Jackson, KY

August 20, 2020Bell County, Harlan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 20, 2020, 6:26 PM EDT for Bell County, Harlan County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2020, 6:26 PM EDT (22:26 UTC)
Expired
Aug 20, 2020, 8:36 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Harlan County, KY

The radar

The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WGUS53 KJKL 202226
FFWJKL
KYC013-095-210130-
/O.NEW.KJKL.FF.W.0030.200820T2226Z-200821T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
626 PM EDT Thu Aug 20 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Southwestern Harlan County in southeastern Kentucky...
  Southeastern Bell County in southeastern Kentucky...

* Until 930 PM EDT.

* At 625 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Harlan, Loyall, Wallins Creek, Clovertown, Bobs Creek, Hensley
  Store, Mary Alice, Chevrolet, Sunshine, Coldiron, Coxton and Stony
  Fork Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3689 8353 3689 8347 3688 8346 3689 8345
      3689 8341 3690 8322 3678 8322 3672 8325
      3670 8334 3667 8343 3667 8351 3664 8358

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

JP
1 follow-up statement
399 
WGUS73 KJKL 210036
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
836 PM EDT Thu Aug 20 2020

KYC013-095-210042-
/O.CAN.KJKL.FF.W.0030.000000T0000Z-200821T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-Bell KY-
836 PM EDT Thu Aug 20 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN HARLAN AND SOUTHEASTERN
BELL COUNTIES IS CANCELLED...

Harlan County Dispatch reported that there were only minor water 
issues in the Wallins Creek area, but no flooding actually occurred. 
Bell County dispatch also report no problems as a result of heavy 
rain earlier this evening. In addition, the heavy rain has ended. 
Therefore, flooding is no longer expected to pose a threat and the 
Flash Flood Warning is cancelled. 

LAT...LON 3689 8353 3689 8347 3688 8346 3689 8345
      3689 8341 3690 8322 3678 8322 3672 8325
      3670 8334 3667 8343 3667 8351 3664 8358

$$

RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 5:12 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 20, 5:12 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
512 PM EDT Thu Aug 20 2020

.SHORT TERM...(This evening through Friday night)
Issued at 512 PM EDT THU AUG 20 2020

The latest surface map features broad low pressure near the
central Gulf Coast, with an inverted surface trough aligned
northeast through the Tennessee Valley and into southeastern
Kentucky. Aloft, a blocky long wave pattern is in place, with high
pressure centered near the Desert Southwest, with ridging
extending northward along the Rockies. Troughing is aligned from
the eastern Great Lakes down to the Gulf of Mexico, with an upper
level low churning across the lower Mississippi Valley. Convection
is ongoing across portions of southeastern Kentucky and into
Tennessee this afternoon, with outflow spreading northward with
time. Temperatures currently range from the upper 60s and lower
70s in rain-cooled air, to the low and mid 80s where less clouds
reside.

The models are in good agreement through the short term, with the
lower Mississippi Valley low pressure system nudging northeast
with time. This will bring an influx of moisture, along with bouts
of forcing, as short wave energy ejects out from the low center.
For tonight, convection will diminish into this evening, as we
lose instability. Mid and high level clouds do look to thicken
overnight, mitigating better areas of fog, as well as allowing for
more uniform temperatures. Lows will be in the mid 60s, although
some lower 60s could be possible within more sheltered locations
nearer the I-64 corridor, where clouds will be thinner initially
through the evening. Short wave energy looks to move in from the
Tennessee Valley on Friday. Given the better moisture and forcing
in place, likely to categorical PoPs seems justified. Locally
heavy rainers will be possible, given the higher freezing levels
and more sluggish storm movement. Highs will range from the upper
70s to lower 80s. The short wave will dampen as it moves into the
Ohio Valley through Friday evening. As we lose heating, expect
the convection to gradually diminish across the area. Depending on
clearing overnight, fog will be more prevalent, following a day
of more widespread activity. Lows will generally be in the mid
60s.

.LONG TERM...(Saturday through Thursday)
Issued at 512 PM EDT THU AUG 20 2020

Saturday sees our area situated under the influence of an upper
level low that hangs around for most of Sunday, before gradually
weakening and lifting out to the east through Monday. As we
progress further into the workweek, higher heights begin to build
in and remain in place through Wednesday and much of Thursday,
although there is a bit more uncertainty this far out. The models
are in fair agreement over the general pattern where the ridge
starts to erode, as a trough pushes south and east, though details
such as timing and amplitude see a greater spread among
solutions. Given this uncertainty and distance out in the forecast
period, the NBM solution was mostly maintained with minimal
edits.

An area of high pressure at the surface remains in place out to the
east and over the Atlantic, keeping low level flow from a more
southwesterly direction, aiding in moisture advection into the area.
The combination of more moisture and our position under the upper
level low on Saturday and Sunday makes for higher chances for
showers and storms with the best chance for more widespread rain
being on Saturday. Chances for rain start to decrease going into
Monday as upper level ridging builds, and Tuesday onward remains
fairly dry with only minimal chances, primarily in the southeast.
The showers and storms help to keep temperatures lower over the
weekend with highs forecast in the low 80s. However, the workweek
sees daily increases in temperatures, eventually topping out in
the upper 80s by Thursday, with a few locations possibly reaching
90.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 224 PM EDT THU AUG 20 2020

Expect VFR conditions to generally prevail across the area through
the period. Scattered convection will threaten south of I-64
through early this evening, before dissipating. Any direct hit
from a thunderstorm will result in temporary IFR conditions. Clouds
will thicken and lower tonight, which should keep the fog
formation in check. Convection will threaten once again on Friday,
especially by the afternoon hours. Winds will average around 5
kts or less.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GEOGERIAN
LONG TERM...HAS/GEOGERIAN
AVIATION...GEOGERIAN
Hazardous weather outlook, Aug 20, 4:36 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
436 PM EDT Thu Aug 20 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
436 PM EDT Thu Aug 20 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late This Afternoon and Tonight.

Thunderstorms will be possible, generally southeast of the I-64
corridor through early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times from Friday through
Wednesday, mainly during the afternoon and evening hours. The
greatest probability for storms during this period will be on
Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN

In the hours before

Special weather statement, Aug 20, 3:39 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
339 PM EDT Thu Aug 20 2020

KYZ113-202015-
Knott-
339 PM EDT Thu Aug 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KNOTT COUNTY...

At 338 PM EDT, a strong thunderstorm was located over Yellow
Mountain, or near Hindman, moving northwest at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hindman, Elmrock, Leburn, Vest, Yellow Mountain, Soft Shell and
Garner.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3737 8290 3733 8298 3744 8310 3750 8297
TIME...MOT...LOC 1938Z 147DEG 5KT 3740 8299

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:39 PM EDTSpecial Weather StatementJKLKnott36 min
Aug 20, 3:49 PM EDTAreal Flood AdvisoryJKLLeslie116 min
Aug 20, 6:05 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Leslie3 hr
Aug 20, 7:06 PM EDTAreal Flood AdvisoryJKLBell3 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.